Alert archive / Wyoming / High Wind Warnings in 2013

High Wind Warning 5, NWS Riverton, WY

March 18, 2013Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Mar 18, 2013, 11:52 AM MDT for Sweetwater County, Wyoming. It took effect at Mar 18, 2013, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2013, 11:52 AM MDT (17:52 UTC)
In effect from
Mar 18, 2013, 12:00 PM MDT
Expired
Mar 18, 2013, 8:07 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WWUS75 KRIW 181752
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1152 AM MDT MON MAR 18 2013

...STRONG WINDS ACROSS SOUTH-CENTRAL WYOMING FROM THIS AFTERNOON
THROUGH THIS EVENING...

.STRONG WINDS ALOFT WILL CONTINUE ACROSS WESTERN AND CENTRAL
WYOMING THIS AFTERNOON AND EVENING...WITH THE STRONGEST WINDS OCCURRING
OVER EASTERN PORTIONS OF SWEETWATER COUNTY. .

WYZ030-190400-
/O.NEW.KRIW.HW.W.0005.130318T1800Z-130319T0400Z/
EAST SWEETWATER COUNTY-
INCLUDING THE CITY OF...WAMSUTTER
1152 AM MDT MON MAR 18 2013

...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. 

* SUMMARY AND TIMING...A TIGHTENING PRESSURE GRADIENT...COMBINED
  WITH STRONG WINDS ALOFT WILL PRODUCE WINDY CONDITIONS ACROSS
  EASTERN PORTIONS OF SWEETWATER COUNTY THIS AFTERNOON. THE
  STRONGEST WINDS WILL CONTINUE THROUGH THIS EVENING...BEFORE
  GRADUALLY DECREASING THROUGH THE OVERNIGHT HOURS AND SUNRISE
  TUESDAY....

* WINDS...WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 TO 65 MPH. 

* IMPACTS...DANGEROUS CROSS WINDS MAY OCCUR ON AREA HIGHWAYS...
  ESPECIALLY NORTH TO SOUTH ORIENTED ROADS. THESE WINDS COULD ALSO
  CAUSE DAMAGE TO UNSECURED OBJECTS LEFT OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$
2 follow-up statements
538 
WWUS75 KRIW 182245
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
445 PM MDT MON MAR 18 2013

...STRONG WINDS ACROSS SOUTH-CENTRAL WYOMING CONTINUES THIS
EVENING...

.STRONG WINDS ALOFT WILL CONTINUE ACROSS WESTERN AND CENTRAL
WYOMING THIS EVENING...WITH THE STRONGEST WINDS OCCURRING OVER
EASTERN PORTIONS OF SWEETWATER COUNTY. 

WYZ030-190400-
/O.CON.KRIW.HW.W.0005.000000T0000Z-130319T0400Z/
EAST SWEETWATER COUNTY-
INCLUDING THE CITY OF...WAMSUTTER
445 PM MDT MON MAR 18 2013

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING. 

* SUMMARY AND TIMING...A TIGHTENING PRESSURE GRADIENT...COMBINED
  WITH STRONG WINDS ALOFT WILL CONTINUE TO PRODUCE VERY WINDY
  CONDITIONS ACROSS EASTERN PORTIONS OF SWEETWATER COUNTY THIS
  EVENING. THE WINDS WILL BEGIN TO DECREASE BETWEEN 8 PM AND 10
  PM. A WIND GUST OF 47 MPH WAS RECORDED AT THE ROCK SPRINGS
  AIRPORT AT 149 PM THIS AFTERNOON.

* WINDS...WEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 TO 65 MPH.

* IMPACTS...DANGEROUS CROSS WINDS MAY OCCUR ON AREA HIGHWAYS... 
  ESPECIALLY NORTH TO SOUTH ORIENTED ROADS. THESE WINDS COULD 
  ALSO CAUSE DAMAGE TO UNSECURED OBJECTS LEFT OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

TEAM RIVERTON/21
551 
WWUS75 KRIW 190207
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
807 PM MDT MON MAR 18 2013


WYZ030-190315-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-130319T0400Z/
EAST SWEETWATER COUNTY-
INCLUDING THE CITY OF...WAMSUTTER
807 PM MDT MON MAR 18 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH
WIND WARNING. WESTERLY WINDS CONTINUE TO WEAKEN...AND ARE NO
LONGER GOING TO REACH HIGH WIND WARNING CRITERIA.

$$

21

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 18, 3:31 AM MDT, 8 hours 21 minutes earlier.

Area forecast discussion, Mar 18, 3:31 AM MDT, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
331 AM MDT MON MAR 18 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

THE FORECAST PROBLEM OF THE DAY WILL AGAIN CONCERN THE WIND AS A
130 KNOT FAVORABLY ORIENTED JET MOVES OVERHEAD...NOT THE MOST
FAVORABLE LOCATION FOR OPTIMAL DOWNWARD FORCING. 500MB FLOW IS
FASTER THAN YESTERDAY WITH A FEW 50 TO 60 KNOT BARBS APPEARING
OVER THE WIND RIVER BASIN...WITH A FAVORABLE NW ORIENTATION. 700MB
FLOW IS A BIT TOO WESTERLY TODAY...BUT SHIFTS TO A MORE FAVORABLE
NORTHWESTERLY ORIENTATION FOR A FEW HOURS THIS EVENING...BUT IT
IS NOT AS ENERGETIC AS WHAT APPEARED ON SUNDAY EITHER. ALL IN ALL
IT LOOKS LIKE A VERY WINDY DAY ACROSS THE FORECAST AREA BUT TOO
MARGINAL FOR ANY HIGH WIND WARNINGS AT THIS TIME. THE FAVORED AREAS
SHOULD HAVE NO PROBLEM VERIFYING WITH A FEW 60 MPH GUSTS EXPECTED
IN EASTERN SWEETWATER COUNTY AND SOUTHEASTERN FREMONT COUNTY...A
FEW 50 MPH PLUS GUSTS COULD MAKE IT INTO THE UPPER WIND RIVER
BASIN AND INTO LANDER THIS EVENING BUT IT IS NOT EXPECTED TO BE
WIDESPREAD ENOUGH FOR A WARNING...SO THE WINDIER AREAS ARE HANDLED
WITH A SPECIAL WEATHER STATEMENT FOR NOW WITH A KEEN EYE TRAINED
ON THESE AREAS BY THE DAY SHIFT.

SOME SNOW WILL REMAIN ACROSS THE WESTERN AND NORTHERN MOUNTAINS
TODAY IN THE MOIST NORTHWEST FLOW. LAPSE RATES EXCEED 8 DEG/KM
ACROSS THE NORTH AS WELL...SO A FEW SHOWERS COULD DETACH FROM THE
HIGHER ELEVATIONS AND MOVE ACROSS THE BIGHORN BASIN AND I25
CORRIDOR THIS AFTERNOON AND EVENING...LIMITED MENTION OF SHOWERS
TO THE FAR NORTH WHERE THE BETTER MOISTURE WILL BE BUT SOME
SHOWERS AS FAR SOUTH AS CASPER CANNOT BE COMPLETELY RULED OUT.

RIDGING BUILDS IN ON TUESDAY BRINGING IN MILDER AIR AND A MORE
STABLE AIRMASS. WINDS WILL BE CONSIDERABLY CALMER AS WELL. THE
NEXT SYSTEM APPROACHES ON WEDNESDAY WITH RAIN AND SNOW BEGINNING
IN THE WESTERN VALLEYS EARLY IN THE MORNING WITH MORE SNOW
EXPECTED IN THE MOUNTAINS. MILD AIR REMAINS EAST OF THE DIVIDE
THROUGH THE DAY WITH HIGH TEMPERATURES REBOUNDING BACK INTO THE
50S. DIFLUENT FLOW ALOFT WILL ENCOURAGE AT LEAST SOME HIGH CLOUDS
EAST OF THE DIVIDE AS WELL AND THERE MAY BE ENOUGH CLOUD COVER TO
PREVENT HIGH TEMPS FROM REACHING THEIR POTENTIAL. BY WEDNESDAY
NIGHT SOME PRECIPITATION SHOULD BE ENTERING THE I80 CORRIDOR WITH
RAIN AND SNOW CONTINUING ACROSS THE WEST OVERNIGHT...PARTLY TO
MOSTLY CLOUDY SKIES REMAINING EAST OF THE DIVIDE.

.LONG TERM...THURSDAY THROUGH MONDAY

A COMPLEX WEATHER PATTERN IS SETTING UP FOR THURSDAY THROUGH NEXT
MONDAY. IT APPEARS A BLOCKING PATTERN WILL OCCUR OVER NORTH AMERICA
WITH A TROUGH ALONG EACH COAST WITH A RIDGE IN BETWEEN. THIS SENDS A
SERIES OF WEATHER SYSTEMS INTO THE ROCKIES WITH COLD AIR. THUS THE
MOUNTAINS OF WY HAVE THE POTENTIAL FOR SNOW EACH DAY OF THE EXTENDED
FORECAST. THE LOWER ELEVATIONS WILL ALSO SEE CHANCES OF SNOW THROUGH
THE PERIOD...BUT JUST EXACTLY WHERE THE HEAVIEST SNOW WILL FALL IS
STILL UNCERTAIN DUE TO TIMING ISSUES IN THE MODELS AND THE STRENGTH
OF THE WEATHER SYSTEMS. HAVE INCREASED THE PRECIP CHANCES FROM THE
INHERITED ALLBLEND FIRST GUESS IN MOST PERIODS AND HAVE LOWERED HIGH
TEMPS ON CERTAIN DAYS CONSIDERING THE AMOUNT OF CLOUD COVER THAT
SHOULD OCCUR ALONG WITH THE COLD 700MB TEMPS. IN SUMMARY...AN
UNSETTLED WEATHER PATTERN IS EXPECTED WITH HIGH TEMPS NEAR OR BELOW
NORMAL.

&&

.AVIATION.../12Z ISSUANCE/

VERY STRONG NORTHWEST FLOW...WILL RESULT IN WINDY TO LOCALLY HIGH
WEST TO NORTHWEST WINDS DEVELOPING OVER MUCH OF WESTERN AND CENTRAL
WYOMING THIS AFTERNOON AND EVENING. THE MAIN EXCEPTION WILL BE
ACROSS THE EASTERN BIG HORN BASIN INCLUDING THE KWRL TERMINAL WHERE
THE STRONG WEST/NORTHWEST FLOW SHOULD REMAIN ALOFT. WEAKENING WINDS
ARE THEN EXPECTED IN MOST AREAS AFTER 04Z TUESDAY. THERE WILL ALSO
BE ISOLATED TO SCATTERED CONVECTION...MAINLY OVER THE NORTHWEST AND
NORTHERN MOUNTAINS...ESPECIALLY THIS AFTERNOON AND EARLY EVENING.
THIS WILL CAUSE MOUNTAINS TO BE OBSCURED AT TIMES...ESPECIALLY IN
THE AFTERNOON. THE KJAC TERMINAL WILL HAVE THE BEST SHOT AT BEING
AFFECTED BY THIS CONVECTION AND WILL TEMPO SOME IFR/MVFR CONDITIONS
AT KJAC DURING THE AFTERNOON. HOWEVER...THE IFR/MVFR CONDITIONS
SHOULD BE RELATIVELY BRIEF DUE THE SHOWERY NATURE OF THE ACTIVITY.
DUE TO THIS STRONG FLOW...VERY TURBULENT CONDITIONS WILL BE
OBSERVED...ESPECIALLY ON LEE SIDE OF THE MOUNTAIN RANGES.

&&

.FIRE WEATHER...

ANOTHER WINDY AND DRY DAY EXPECTED ACROSS MUCH OF CENTRAL AND
SOUTHERN WYOMING. THERE COULD ALSO BE MORE SHOWERS ACROSS THE
WESTERN MOUNTAINS AND ACROSS THE NORTH. IT WILL BE WARMER AND
DRIER ON TUESDAY AND WEDNESDAY...EXCEPT FOR THE WEST ON WEDNESDAY
WHEN ANOTHER SYSTEM MOVES IN SPREADING RAIN AND SNOW ACROSS THE
SOUTH WEDNESDAY NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Mar 18, 5:00 AM MDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON MAR 18 2013

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON MAR 18 2013

.DAY ONE...TODAY AND TONIGHT

WINDY TO LOCALLY STRONG WIND EXPECTED ACROSS SWEETWATER
COUNTY...AND POSSIBLY PORTIONS OF THE WIND RIVER BASIN. TRAVEL COULD
BE IMPACTED FOR LIGHT TRAILERS AND HIGH PROFILE VEHICLES ESPECIALLY
ALONG NORTH SOUTH ORIENTED ROADS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY THROUGH FRIDAY...SNOW IS LIKELY IN THE MOUNTAINS AND
FAR WEST VALLEYS EACH DAY. A CHANCE OF SNOW ELSEWHERE THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGE THAT OCCURRED FROM THE
STRONG WIND ON SUNDAY OR ANY GUSTS TODAY THAT EXCEED 50 MPH. THANK
YOU.

TEAM RIVERTON

Nearby

High Wind Warnings in Wyoming, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.